Thunderstorm Wind, Wayne
- When
- July 26, 5:55 PM EST
- Where
- Wayne County, Scott Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.930, -75.400
Thunderstorm winds blew six trees down.
An upper level low pressure system pushed a slow moving cold front across upstate northeast Pennsylvania during the afternoon. Scattered thunderstorms developed along and near the front, with isolated storms producing strong winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level low pressure system pushed a slow moving cold front across upstate northeast Pennsylvania during the afternoon. Scattered thunderstorms developed along and near the front, with isolated storms producing strong winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 26, 3:06 PM EST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 406 PM EDT SUN JUL 26 2009 .SYNOPSIS... SCATTERED TO NUMEROUS THUNDERSTORMS WILL SLOWLY DIMINISH TONIGHT...AS A FRONTAL BOUNDARY WEAKENS. MONDAY AND TUESDAY SHOULD BE DRIER THAN RECENT DAYS...WITH SEASONABLE TEMPERATURES. HIT AND MISS SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...BUT MANY PLACES WILL BE RAIN-FREE. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ...UPDATED AT 405 PM... SHORT CONVECTIVE LINES ARE SLOWLY INCREASING ACROSS NY/PA AT THIS TIME...AS FORCING FROM AN UPPER-LEVEL WAVE INTERACTS WITH A MOIST/DESTABILIZING AIR MASS IN PLACE. THE MOST NUMEROUS STORMS ARE STILL ANTICIPATED TO OCCUR ACROSS OUR SOUTHEASTERN ZONES LATE THIS AFTERNOON INTO THE EARLY EVENING...CLOSER TO A RESIDUAL FRONTAL BOUNDARY...HIGHER DEW POINTS...AND THE STRONGEST DEEP-LAYERED SHEAR. WE BELIEVE OUR GREATEST SEVERE THREAT WILL BE EAST OF INTERSTATE 81 AND SOUTH OF INTERSTATE 88...ALTHOUGH MORE ISOLATED SEVERE COULD ALSO OCCUR FARTHER NORTH AND WEST. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF NORTHEAST PA...AND PORTIONS OF NYS SOUTHERN TIER. BY LATER THIS EVENING...CONVECTION SHOULD DIMINISH...AS FORCING WANES AND THE ENVIRONMENT STABILIZES. PATCHY FOG MAY FORM LATE AT NIGHT...ESPECIALLY WHERE MORE RAIN FALLS. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... MONDAY AND TUESDAY LOOK QUIETER THAN RECENT DAYS...AS HEIGHTS ARE PROGGED TO RISE OVER THE NORTHEASTERN U.S. ONE MORE UPPER-LEVEL WAVE IS EXPECTED TO TRAVERSE THE FORECAST AREA MONDAY AFTERNOON...SO WEVE RETAINED A MENTION OF SHOWERS AND STORMS. FROM THIS VANTAGE POINT...TUESDAY LOOKS MOSTLY RAIN-FREE. BY WEDNESDAY AFTERNOON...THE NEXT COLD FRONT IS EXPECTED TO APPROACH FROM THE NORTH AND WEST...WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN AT THAT TIME. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... USED HPC GUIDE FOR EXTENDED WHICH WAS PRIMARILY BASED ON ECMWF AND ENSEMBLES. THE PATTERN OF THE LAST WEEK WILL CONTINUE THROUGH THE NEXT WEEK AS WELL. LONG WAVE TROUGH OVER GREAT LAKES WITH MOIST SOUTHWESTERLY FLOW ACROSS PA AND NY. THIS WILL KEEP CLOUDS...NEAR SEASONABLE TEMPS...SCATTERED SHOWERS...AND AFTERNOON THUNDERSTORMS IN THE FORECAST THROUGH NEXT WEEKEND. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... GENERALLY VFR ACROSS THE AREA WITH SCATTERED MVFR CIGS IN SHOWERS. INCREASING SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING WITH HEAVY RAIN AND GUSTY WINDS AND IFR CONDITIONS. STORMS WILL DIMINISH AFTER 00Z WITH SKIES GENERALLY VFR. AFTER 08Z AREAS OF MVFR VSBY IN FOG AND CIGS IN STRATUS IS POSSIBLE ACROSS THE SRN TIER NY AND NE PA. KELM MAY GO IFR IN THE VALLEY BETWEEN 09 AND 13Z. AFT 15Z MON VFR. OUTLOOK... MON NIGHT THROUGH FRI...MAINLY VFR RETURNS...BUT BRIEF RESTRICTIONS POSSIBLE IN AFTERNOON/EVENING THUNDERSTORMS. EARLY MORNING RESTRICTIONS ALSO POSSIBLE IN FOG...MOSTLY KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MLJ NEAR TERM...MLJ SHORT TERM...MLJ LONG TERM...BMW AVIATION...BMW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 404 PM EDT SUN JUL 26 2009 NYZ056-057-062-PAZ039-040-043-044-047-048-072-272015- BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 404 PM EDT SUN JUL 26 2009 ...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS WILL SLOWLY INCREASE IN COVERAGE LATE THIS AFTERNOON INTO THE EARLY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL...STRONG WINDS...AND HEAVY RAIN THE PRIMARY THREATS. STORMS SHOULD DIMINISH...BOTH IN INTENSITY AND COVERAGE...LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. NYZ009-015>018-022>025-036-037-044>046-055-PAZ038-272015- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BRADFORD- 404 PM EDT SUN JUL 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL...STRONG WINDS...AND HEAVY RAIN THE PRIMARY THREATS. STORMS SHOULD DIMINISH AFTER 7 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
618 PM EDT SUN JUL 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG CANDOR 42.23N 76.34W
07/26/2009 TIOGA NY LAW ENFORCEMENT
SEVERAL TREES DOWN IN THE TOWN OF CANDOR.
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
621 PM EDT SUN JUL 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL JORDAN 43.07N 76.47W
07/26/2009 E1.00 INCH ONONDAGA NY PUBLIC
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
625 PM EDT SUN JUL 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL AUBURN 42.93N 76.57W
07/26/2009 E0.88 INCH CAYUGA NY PUBLIC
&&
MJNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 634 PM EDT SUN JUL 26 2009 NYZ045-046-262330- CHENANGO NY-OTSEGO NY- 634 PM EDT SUN JUL 26 2009 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL OTSEGO AND CHENANGO COUNTIES... * AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR OXFORD... AND MOVING NORTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... POLKVILLE AND NORWICH AT 645 PM EDT... NORTH NORWICH AT 650 PM EDT... LATHAMS CORNERS AT 655 PM EDT... HOLMESVILLE AND GILBERTSVILLE AT 700 PM EDT... SOUTH NEW BERLIN AT 705 PM EDT... NEW BERLIN AT 715 PM EDT... MORRIS AND COLUMBUS AT 720 PM EDT... PITTSFIELD AND SOUTH EDMESTON AT 725 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 646 PM EDT SUN JUL 26 2009 NYZ015>018-022-023-025-044-262345- CAYUGA NY-CORTLAND NY-ONONDAGA NY-SCHUYLER NY-SENECA NY-STEUBEN NY-TOMPKINS NY-YATES NY- 646 PM EDT SUN JUL 26 2009 ...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SCHUYLER... NORTHEASTERN STEUBEN...NORTHERN TOMPKINS...NORTHWESTERN CORTLAND... SOUTHEASTERN YATES...SOUTHERN CAYUGA...SOUTHERN ONONDAGA AND SOUTHERN SENECA COUNTIES... * AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LEVANNA TO DUNDEE...AND MOVING EAST AT 25 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... MAPLETON AND HECTOR AT 655 PM EDT... FLEMING AND SHELDRAKE AT 700 PM EDT... WYCKOFF AND TOWNSENDVILLE AT 705 PM EDT... EDGEWATER AND VENICE CENTER AT 710 PM EDT... OWASCO AND SHERWOOD AT 715 PM EDT... NILES AND TRUMANSBURG AT 720 PM EDT... JACKSONVILLE AND NEW HOPE AT 725 PM EDT... WILLOW CREEK AND TAUGHANNOCK FALLS AT 730 PM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. SCHAFFNER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
653 PM EDT SUN JUL 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG NORWICH 42.53N 75.52W
07/26/2009 CHENANGO NY EMERGENCY MNGR
NUMEROUS REPORTS OF TREES AND WIRES DOWN IN AND AROUND
NORWICH.
&&
MJNThe Binghamton radar (KBGM), 57 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew six trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187734.